MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570720
Medical Device Problem Codes Positioning Failure (1158); Material Deformation (2976); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter's address 1: (b)(6).(b)(4).A wallflex biliary rx partially covered stent and delivery system were returned for analysis.Visual examination of the returned device found the stent was received fully covered and undeployed.The outer blue sheath was found kinked approximately 31 cm from the tip of the delivery system.The outer sheath was stretched out in the guidewire access sheath (gas) section and the gas ramp was lifted.The inner sheath was returned kinking out of gas.The stent was inspected and holes were noted on the stent cover.Functional evaluation revealed that it was not possible to deploy the stent using the delivery system as received.However, the stent was deployed manually by gripping the outer sheath and pulling the tip distally.The outer diameter (od) of the stent was measured and was found to be within specifications.No other issues were noted to the stent and delivery system.The reported event of stent failure to deploy and inner sheath kinking out gas were confirmed.The damages noted on the delivery system may likely be a result of an excessive force applied to the device during use.The investigation concluded that the reported event and the observed failures were likely due to factors encountered during the procedure.It may be how the device was handled or manipulated, the interaction of the device with the scope, and/or the patient anatomy which could have caused the physician to encounter some resistance during introducing the system inside the stenosis, limited the performance of the device and contributed to the reported event of stent failure to deploy and the kinks observed in the outer and inner sheath.Additionally, the holes noted on the stent cover might have been a result when the physician attempted to release the stent during the procedure.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.A labeling review was performed and from the information available, this device was used per the directions for use (dfu)/ product label.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary rx partially covered stent was to be implanted to treat a malignant stenosis in the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was not dilated prior to stent placement.According to the complainant, during the procedure, the stent failed to deploy.The stent was removed from the patient fully covered by the outer sheath.Reportedly, after removal of the device from the duodenoscope, the inner sheath was observed to be kinked out of the guidewire exit port.The procedure was completed with another wallflex biliary stent.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: this event has been deemed an mdr reportable event based on investigation result which revealed the stent cover was damaged (holes).

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10460777
Report Number3005099803-2020-03489
Device Sequence Number3218522
Product Code FGE
UDI-Device Identifier08714729759317
UDI-Public08714729759317
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/07/2021
Device Model NumberM00570720
Device Catalogue Number7072
Device Lot Number0024069932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/07/2020
Initial Report FDA Received Date08/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1